Does Zoloft Cause Diarrhea?

In our latest question and answer, the pharmacist discusses diarrhea as a side effect of taking Zoloft (sertraline).

Question

I have been taking 50 mg of Sertraline for almost a month and I am experiencing major diarrhea. Could it be from that?

Asked by Mary On May 14, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On May 15, 2019
Hand Holding Toiler Paper In Front Of Toilet With Text - Zoloft Diarrhea

Overview

Diarrhea is one of the most commonly reported side effects of Zoloft (sertraline) therapy. In fact, gastrointestinal side effects, in general, are well-known to occur in those taking SSRI (selective serotonin reuptake inhibitor) medications.[1]

The gastrointestinal side effects of Zoloft occur most frequently when you first start on the medication, or when you increase your dose, but they do tend to decrease over time.

Taking your medication with food can help to reduce the incidence and severity of diarrhea too.


Zoloft-induced Diarrhea

The prescribing information for Zoloft states that 20% of individuals taking the medication experience diarrhea/loose stools. In fact, it is the second most common side effect (behind nausea which comes in at 26%).[2]

Additionally, diarrhea was the second most common reason (again, behind nausea) as to why participants in clinical trials for the drug discontinued it.

Guidelines for the treatment of 'Major Depressive Disorder, discuss the side effects of antidepressant therapy and list 'gastrointestinal effects' as the most common. It states the following:

SSRIs commonly cause nausea, vomiting, and diarrhea. These adverse events are generally dose dependent and tend to dissipate over the first few weeks of treatment. In some patients, however, diarrhea persists.

Saying these effects are 'dose-dependent' means that the risk of them occurring is higher with increasing dosages.


What To Do

Taking Zoloft with food is likely your best bet to reduce the severity of diarrhea you are experiencing.[3]

You should start to experience the medication being better tolerated as you continue taking it. However, if it doesn't seem to be getting better, even after being on it for a few weeks, discuss your options with your doctor.

They may recommend lowering your dosage and tapering up based on how you tolerate it, or they may even recommend a medication switch.


Summary

Diarrhea is one of the most commonly reported side effects of Zoloft (sertraline), which an incidence rate around 20%. Taking it with food may help to make it better tolerated.

References
  1. ^ Practice Guideline for the Treatment of Patients With Major Depressive Disorder. Psychiatry Online
  2. ^ Zoloft Prescribing Information. AccessFDA
  3. ^ SSRI Antidepressant Medications: Adverse Effects and Tolerability. PubMed

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions